Georgia, 2013

Damaging Wind in Georgia, August 4, 2013

August 4, 2013 · NWS TAE · 1 event in 1 county or zone

An isolated severe storm blew down a couple of trees near Bainbridge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An isolated severe storm blew down a couple of trees near Bainbridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 4, 1:45 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 4, 1:45 PM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
245 PM EDT Sun Aug 4 2013

.NEAR TERM [Through Tonight]...

The long wave pattern this afternoon continues to feature a ridge
over TX and a trough across the Northeast and Mid Atlantic region.
This leaves the Southeast in a northwest flow regime. The MCS over
the Ozarks is dissipating. However, it did leave behind a decent
looking MCV. At the surface, we continue to analyze a cold front
across central portions of GA and AL. Convection is developing
slowly across the forecast area this afternoon, both on the sea
breeze front and along the cold front. We expect the convection to
gradually become more vigorous, especially once we start seeing some
boundary interactions. The dry layer evident on the 12Z KTAE
sounding could cause some of the storms to produce wet microbursts.
The WMSI based on a modified sounding is 64. This would indicate
strong storms, but not necessarily severe. The upstream MCV will
only make it to MS or northern AL by 12Z and will weaken as it moves
southeast. Therefore it is not expected to be a factor in tonight's
weather. The cold front will settle into our northern zones
overnight and convection will end this evening from northwest to
southeast. Overnight lows will be close to normal, generally in the
lower 70s inland. Coastal areas will bottom out in the upper 70s to
around 80.

&&

.SHORT TERM [Monday Through Tuesday Night]...

Our new normal (abnormal) summertime pattern will continue with
mid/upper level impulses forecast to funnel into the Southeast
through the channel between the Southern Plains ridge and the
Hudson Bay low. At the surface, troughiness will likely disturb
the typical high pressure pattern. The aforementioned features
will, in conjunction with some form of an afternoon seabreeze,
combine to yield above average rain chances each afternoon. Highs
will run a few degrees above normal, with heat indicies hovering
around 100 degrees.

&&

.LONG TERM [Wednesday through Saturday]...

Wednesday will likely be drier than the short term period as
mid/upper ridging pushes the persistent trough north out of the
Southeast, however, this pattern will be short lived. Thursday and
Friday a TUTT will gradually move over the Florida Peninsula,
breaking down the upper ridge and allowing typical seabreeze
storms to form each afternoon. Over the weekend, the ridge is
forecast to once again overspread the Southeast, likely drying the
region out. However, there is some uncertainty as to whether or
not the eastern trough will dig back south by Sunday and push a
front into the region. This keeps the possibility for a return to
the wet pattern in the forecast by the end of next weekend.

&&

.AVIATION [Beginning 18Z Sunday]...

Scattered convection will continue to
develop across the region this afternoon and we have maintained
mention of thunderstorms in the TAFs. We also expect some minor
mainly MVFR visibility restrictions during the hours surrounding
sunrise.

&&

.MARINE...

The continued weak surface pressure pattern will keep winds
relatively light and seas calm for the foreseeable future. The
typical enhancements closer to the coast within the seabreeze
should be expected each afternoon.

&&

.FIRE WEATHER...

Relative humidity levels will remain well above critical levels this
week precluding red flag conditions from being realized. Dispersion
indices will be rather low on Tuesday, in many cases below 30.

&&

.HYDROLOGY...

River gauge readings show all area rivers out of flood stage, with
the Aucilla River near Lamont hovering right at flood stage. All
forecast points suggest area river levels to either hold steady,
or gradually decrease over the next several days. Widespread heavy
rains are not anticipated, with scattered afternoon storms likely
each day. Thus, small stream and river flooding is not anticipated
to be an issue through next week.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  94  75  93  74 / 30  40  20  50  30
Panama City   77  90  79  90  77 / 30  30  20  40  30
Dothan        72  94  73  92  74 / 20  20  20  50  30
Albany        72  94  73  92  73 / 20  20  10  30  30
Valdosta      72  95  73  93  73 / 30  30  30  40  30
Cross City    72  92  74  91  73 / 40  40  30  40  20
Apalachicola  78  90  77  88  76 / 20  30  20  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Wool
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Wool
MARINE...Harrigan
FIRE WEATHER...Wool
HYDROLOGY...Harrigan

In the hours before

Special weather statement, Aug 4, 5:04 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
604 PM EDT SUN AUG 4 2013

GAZ131-148-042230-
BERRIEN GA-IRWIN GA-
604 PM EDT SUN AUG 4 2013

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR NORTHERN BERRIEN AND
EASTERN IRWIN COUNTIES IN SOUTH CENTRAL GEORGIA...

* UNTIL 630 PM EDT

AT 600 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF AMBROSE TO
5 MILES EAST OF LENOX...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3121 8305 3130 8339 3161 8314 3159 8305
      3154 8306 3149 8310 3146 8314 3141 8313
      3136 8310 3133 8305 3131 8305 3127 8303
TIME...MOT...LOC 2203Z 290DEG 21KT 3156 8310 3127 8336

08-LAMERS
Special weather statement, Aug 4, 5:24 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
624 PM EDT SUN AUG 4 2013

GAZ143-156-042310-
MILLER GA-DECATUR GA-
624 PM EDT SUN AUG 4 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHERN DECATUR
AND SOUTHEAST MILLER COUNTIES IN SOUTHWEST GEORGIA...

* UNTIL 710 PM EDT

AT 620 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 7 MILES SOUTHEAST OF COLQUITT...OR NEAR BABCOCK...MOVING
SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED BY THE STORM INCLUDE BUT ARE NOT
LIMITED TO...BABCOCK...ELDORENDO...BAINBRIDGE...AND HANOVER.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3112 8454 3108 8454 3108 8448 3100 8439
      3085 8466 3113 8476 3120 8463
TIME...MOT...LOC 2223Z 325DEG 16KT 3109 8465

08-LAMERS
Special weather statement, Aug 4, 5:39 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
639 PM EDT SUN AUG 4 2013

ALZ068-FLZ007-009-042345-
GENEVA AL-HOLMES FL-NORTH WALTON FL-
539 PM CDT SUN AUG 4 2013

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR WESTERN GENEVA...
NORTHWEST HOLMES AND NORTHERN WALTON COUNTIES...

* UNTIL 645 PM CDT

AT 540 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
ENTERPRISE TO 8 MILES NORTH OF LAUREL HILL...MOVING
SOUTHEAST AT 25 MPH.

WIND GUSTS TO AROUND 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
GENEVA...NEW HOPE...CANEY CREEK...AND SAMSON.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3099 8640 3100 8619 3117 8620 3120 8609
      3120 8582 3108 8565 3088 8585 3079 8623
      3080 8626 3077 8634 3077 8639 3077 8640
TIME...MOT...LOC 2238Z 308DEG 22KT 3118 8589 3102 8647

08-LAMERS

The radar

The Tallahassee radar (KTLH), 60 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Decatur

When
August 4, 6:00 PM EST
Where
Decatur County, Bainbridge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
30.900, -84.570

Two trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473614.